Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 73, NWS Jacksonville, FL

May 14, 2000Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 14, 2000, 10:11 PM EDT for Duval County, Florida. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 14, 2000, 10:11 PM EDT (02:11 UTC)
Expired
May 14, 2000, 10:45 PM EDT
In force
34 min
Issued by
NWS Jacksonville, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 27 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 10:15 PM EDTHail 0.75Arlington, FL
May 14, 10:30 PM EDTHail 0.75Craig Muni Arpt, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 2.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2000-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2000-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2006 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 150212
SVRJAX
FLC031-150245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1011 PM EDT SUN MAY 14 2000

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 1045 PM EDT

* AT 1011 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER
  OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS 2 MILES WEST
  OF FORT CAROLINE...OR ABOUT 5 MILES NORTHEAST OF ARLINGTON...MOVING
  EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1045 PM EDT...
  ARLINGTON AND FORT CAROLINE...
  FORT GEORGE ISLAND AND FT. GEORGE INLET...
  ATLANTIC BEACH AND MAYPORT...
  JACKSONVILLE BEACH...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WIN;DS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3047 8159 3029 8161 3024 8124 3046 8121

$$

SANTOS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:15 PM EDT, 56 minutes earlier.

Area forecast discussion, May 14, 9:15 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
915 PM EDT SUN MAY 14 2000

CONSIDERABLE AFTERNOON/EVENING CONVECTION HAS RESULTED IN
EXTREMELY BUSY SHIFT. CONVECTION WAS INITIATED BY PROXIMITY OF WEAK
FRONTAL BOUNDARY WITH THE CONVERGENCE OF SEABREEZES...ATMOSPHERIC
INSTABILITY AND PWATS AROUND 1.75 INCHES. SUMMERLIKE AMS LINGERING
OVER MUCH OF CWA WITH DEWPTS IN THE UPPER 60S OVER EXTREME NE FL/SE
GA.

WILL UPDATE ZONE PACKAGE SHORTLY ONCE CONVECTION DIES DOWN TO ADJUST
POPS AND PERHAPS TWEAK TEMPS.

MARINE...BASED ON MARINE DATA...WILL ADJUST WIND DIR AND BRING DOWN
SEAS A NOTCH.

.JAX...
.GA...NONE
.FL...NONE

MOBBS/SANTOS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:49 PM EDTSevere Thunderstorm WarningJAXColumbia, Union41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.